When someone consumes more of a drug than their body can cope with, the toxicity in their system can lead to an overdose. Anyone who abuses drugs, prescription or illicit, is at risk of an overdose, whether it be intentional or accidental.
From 1999–2018, almost 450,000 people died from an overdose involving any opioid according to the Centers for Disease Control and Prevention. The epidemic of drug overdose deaths continues to rise, reaching four times higher in 2018 than overdose deaths in 1999.
Addiction to drugs is complex, and the journey to recovery can be a long and rocky road. Even if an individual is seeking addiction support, it does not mean that the journey is over with relapse rates lying between 40-60%. For this reason, it is important to understand the risks of an overdose, signs to look out for, and how you can help support someone suffering from a drug overdose. Overdose is a cry for help, and familiarizing yourself with the signs and risks will better prepare you for providing support to those in need.
Understanding the Risks Associated with a Drug Overdose
Several reasons can cause a relapse and potentially a drug overdose. These include the inability to cope with stress, taking an unknown substance, difficulty managing emotions, depression, problems with physical pain, detoxing without support, specific triggers, the idea that “one more time won’t hurt” or an intentional overdose to end life.
The occurrence of a drug overdose comes with huge risks. If quick medical help is received, an overdose can often be successfully treated. If left untreated, an overdose can lead to long term brain injury, permanent organ damage, coma, seizures, and death.
Overdose Signs and Symptoms to Look Out For
If you are worried about a loved one, it helps to know the signs and symptoms of a drug overdose. People do not always realize that they are experiencing an overdose especially if they are heavily under the influence of a specific drug.
Signs and symptoms of drug overdose include:
- Dilated pupils
- Delirium, extreme paranoia, agitation, or anxiety
- Chest pain
- Fast, slow, or irregular heartbeat
- Difficulty breathing, shallow breathing, or no breathing
- Gurgling sounds in the throat (indicating the airway is blocked)
- Nausea and vomiting
- Unsteady walking or unable to walk
- Blue lips or blue fingertips
- Deviations from normal body temperature (e.g., abnormally hot or cold)
- Convulsions or tremors
Call 911 and seek medical attention immediately if you are concerned that someone has symptoms of an overdose. Seeking medical attention is always necessary to potentially reduce the harmful effects of an overdose.
Recovering from the Trauma Associated with a Drug Overdose.
If you have experienced a drug overdose or witnessed a loved one having an overdose, it’s time to get help. The American Academy of Family Physicians reports that once you suffer an overdose, you are more likely to have another one.
An overdose not only impacts the person involved, but their family, friends, and loved ones. It can be a truly distressing experience, especially for anyone who witnessed the overdose. The individual themselves may have traumatic flashbacks from the time they overdosed. As a loved one, you may develop feelings of anxiety worrying about the worst-case scenario and if it will happen again. Everyone involved is likely to experience a range of overwhelming emotions like hopelessness, concern, shock, anger, fear, resentment, and guilt.
There is support available to help overcome the trauma of drug overdose. The first step may be talking to a friend or a medical professional to seek help. It comes in many forms such as detox programs, support groups, and therapy to name a few. Here at Achieve Whole Recovery, we offer a range of support services to help you through this difficult time.
What You Can Do to Try and Prevent Relapses
If you or a loved one are trying to overcome a drug addiction there are things you can do to help prevent a relapse. Develop a positive network of people around you and try to remove toxic people from your life if possible. Seek professional support to aid you through your detox program and take any medication that has been prescribed to help you. Know and avoid your triggers, especially going to certain locations where you will be tempted to take drugs again. Even if you are doing well, stay in therapy, and stick to the things that help you to stay away from drugs.
Drug overdose not only impacts the individual but all their loved ones. Understand the signs that lead to drug use and learn to help your loved ones in their times of need. Contact us at Achieve Whole Recovery if we can help you get through your struggles.